The US Food and Drug Administration issued a warning today about the popular and powerful antibiotic azithromycin (Zithromax or Zmax), saying that it could lead to a potentially fatal irregular heart rhythm in patients who are at higher risk for heart problems. These include people with low blood levels of potassium or magnesium or a slower than normal heart rate, or who use certain drugs to treat abnormal heart rhythms, or arrhythmias.
Patients who have existing QT interval prolongation — a disorder of the heart’s electrical system — or who have the rarer and more extreme form called torsades de pointes need to be especially cautious about using these antibiotics.
A study published last May in the New England Journal of Medicine found that the estimated excess risk of cardiovascular death from taking azithromycin compared with amoxicillin varied considerably with a person’s individual heart risk — from roughly 1 in 111,000 among healthier patients to 1 in 4,100 among high-risk patients
“Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,’’ recommended the FDA on its website.
Pfizer, maker of azithromycin, said in an emailed statement that it had updated its product packaging to include warnings about the “rare’’ heart rhythm abnormality.
“Zithromax (azithromycin) has had a well established benefit risk profile for more than twenty years and continues to be an effective treatment option for patients all over the globe suffering from many types of bacterial infections,’’ the company stated. “Patients who are currently prescribed Zithromax should talk to their doctors or healthcare providers if they have questions regarding their treatment.’’